South Dakota, 2003

Hail and Damaging Wind in South Dakota, June 24, 2003

June 24, 2003 · NWS ABR · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 24, 7:02 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 24, 7:02 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT TUE JUN 24 2003

.UPDATE...SEVERE WEATHER UNFOLDING. WORDS GRIDS TWEAKED ACCORDINGLY.
ALL NEW STUFF SENT.  DORN

PREVIOUS DISCUSSION...TONIGHT THROUGH THURSDAY...
FORECAST CHALLENGES ARE TEMPS...DEWPOINTS...WINDS...FLOODING
POTENTIAL...AND ISOLATED SEVERE WEATHER POTENTIAL.

THAT SAID...THINKING WILL ADD A FEW MORE COUNTIES TO FLOOD WATCH
GIVEN 88D TOTALS...RAINFALL REPORTS AND LATEST FLASH FLOOD GUIDANCE.

GOOD CAA AND DRYING POISED TO OVERTAKE NW CORNER OF CORSON COUNTY
LATE THIS EVENING...AND IS EXPECTED TO COMPLETE ITS ROUNDS OVER SE
CORNER OF CWA BY 18Z ON WEDNESDAY. BREEZY NORTH WINDS THROUGH THE
DURATION OF THIS SHORT TERM...TOO. MODELS PULL TOGETHER RECIPE FOR
MCS TONIGHT...GIVEN SHEAR AND THERMAL ENVIRONMENT TO WORK WITH.
EXPECTING THE REALLY GOOD STORMS TO GET GOING SOUTH AND A LITTLE
WEST OF CWA AND THEN ADVECT NE INTO CWA AS PER 12Z ETA CORFIDI
VECTORS. COLD FRONT PRESENTLY JUST SOUTH OF KABR...AND DRAPED FROM
JUST SOUTH OF KPIR TO JUST SOUTH OF K8D3...IS EXPECTED TO INCH A BIT
FURTHER NORTH TONIGHT BEFORE UPPER LOW SWEEPS IT SOUTHEAST AND AWAY
FROM CWA ON WEDNESDAY. PWATS ON THE ORDER OF 1.5 TO 2.0 WITH SOME
AREAS POSSIBLY EVEN HIGHER WILL SPELL TROUBLE FOR AREAS THAT HAVE
ALREADY RECIEVED 3 TO 5 INCHES OR MORE IN THE LAST 3 DAYS.

THURSDAY CONCERN IS AGAIN WHETHER OR NOT ENOUGH MOISTURE IS
AVAILABLE TO GENERATE ISLD SHOWERS. BEST BET FOR THE SHOWERS IS
APPEARING TO BE OVER WESTERN CWA WHERE BETTER 850 TO 500 LAPSE RATES
ARE EXPECTED. NEUTRAL TO WEAK WAA EXPECTED TO KICK IN AGAIN LATE ON
THURSDAY...NOSING INTO ONLY THE WESTERN MOST PORTION OF CWA.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
OVERALL PATTERN REMAINS UNSETTLED.  MODELS PERFORMING WELL.
SHORTWAVE RIDGE HAS EMBEDDED VORT MAXES ROTATING THROUGH THE
SOUTHERN TRACK AND INTO THE CENTRAL ROCKIES.  EXPECT TEMPS TO
REBOUND WITH WARMING TREND THIS WEEKEND UNDER SHORTWAVE RIDGE.
EXPECT DRY CONDITIONS FOR MOST OF THE EXTENDED PERIOD.  MAY NEED TO
ADJUST POPS LATER AS SHORTWAVE TIMING BECOMES BETTER DEFINED.  NEXT
SYSTEM PUNCHING OVER DIRTY RIDGE WILL COOL TEMPS AND MOISTEN
ATMOSPHERE FOR A RETURN OF PRECIP BY LATE MONDAY AND TUESDAY.
ADJUSTED GRIDS TO SHOW POP POTENTIAL IN THE OUT PERIODS.  MCNULTY

.ABR...FLOOD WATCH FOR ERN CWA THROUGH LATE WEDNESDAY MORNING.

DORN/MCNULTY
Hazardous weather outlook, Jun 24, 4:31 AM CST, 16 hours 49 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
531 AM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP LATER THIS AFTERNOON AND
REMAIN THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE...AND VERY HEAVY RAINFALL IS POSSIBLE. A FLOOD WATCH
IS IN EFFECT THROUGH WEDNESDAY MORNING FOR SECTIONS OF NORTHEAST
SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN
MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THOUGH MONDAY
THERE MAY BE SOME LINGERING THUNDERSTORMS ACROSS NORTHEAST SOUTH
DAKOTA WEDNESDAY MORNING...HOWEVER NO SEVERE WEATHER IS ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT...MAINLY
SOUTH AND EAST OF A LINE FROM SISSETON TO ABERDEEN TO PIERRE.

HINTZ

In the hours before

Local storm report, Jun 24, 7:53 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0853 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    1 S BRYANT                SD   TORNADO
06/24/03   HAMLIN

0848 PM    5 N BRYANT                SD   0.88 IN HAIL
06/24/03   HAMLIN

MJA
Local storm report, Jun 24, 8:04 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0904 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0856 PM    5 NW BRYANT               SD   2.00 IN HAIL
06/24/03   CLARK                          HEN EGG HAIL FELL ON
                                          CLARK/HAMLIN COUNTY LINE

DORN
Local storm report, Jun 24, 8:23 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0923 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    14 SE SAINT LAWRENCE      SD   0.88 IN HAIL
06/24/03   HAND

DORN
Local storm report, Jun 24, 8:40 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0940 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 PM    5 W HAZEL                 SD   0.75 IN HAIL
06/24/03   HAMLIN                         ON COUNTY LINE

0932 PM    9 SE HAZEL                SD   0.75 IN HAIL
06/24/03   HAMLIN

DORN
Local storm report, Jun 24, 9:15 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1015 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    STEPHAN                   SD   1.00 IN HAIL
06/24/03   HYDE

DORN

The radar

The North Platte radar (KLNX), 203 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lyman

When
June 24, 9:20 PM CST
Where
Lyman County, 10 mi S of Vivian
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.767, -100.283

Seventy mph winds brought down many large tree branches.

Hail, Lyman

When
June 24, 9:30 PM CST
Where
Lyman County, 10 mi S of Vivian
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.767, -100.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5366310, 5366311.